Hearing Loss After 2 Grams of Amoxicillin? — Urgent Help Needed Please

Discussion in 'Support' started by Ento, Jun 9, 2020.

    1. Ento
      Wishful

      Ento Member Benefactor

      Location:
      Northern Europe
      Tinnitus Since:
      01/2018
      Cause of Tinnitus:
      Acoustic trauma? Stress? Both?
      Hi all.

      Two and a half years in, got tinnitus after shooting range incident and/or stress, exact cause unknown. Slight hearing loss both sides, 20 dB at 8 kHz in right ear, 25 dB at 8 kHz in left ear. Could hear both sides up to 10500 Hz, in mobile app. Could hear cicadas both ears. Happy with that, but tinnitus sometimes bothersome and unstable, however had some good days, more so lately. Had good hopes I could live with it. Stopped visiting the forum. Checked my ears regularly with the hearing test app, hearing seemed stable.

      Fast forward to late May. Went to dentist for a tooth work. Before operation they gave me 2 grams (4x 500mg) Amoxicillin antibiotic tablets, with 600mg Ibux, and Corsodyl mouth wash against infection. Operation went well, no issues. Forgot all about it. A week and a half later started to get more tinnitus in left ear, and ear 'fullness'. This did not go away. Tested myself with app, and I have now (the last week) reduced hearing in my left ear, down from 10500 Hz to 9500 Hz, 35dB at 8 kHz in left ear, 25 dB at 8 kHz in right ear. Right ear seems unchanged.

      Called dentist, they cannot say that Amoxicillin is the cause. Called ENT, they could not see me now, but secretary told Amoxicillin could not be the cause. Called online GP doctor, he could not help, looked up Amoxicillin and told me it could not be the cause before he wished me good luck.

      I'm in panic mode right now, need some advice. Could the antibiotics be the cause, or is it a coincidence and something else is happening? It seems to me now it was a large dose, however Amoxicillin is not listed as ototoxic. If it could be the cause, is there anything I can do at this point?

      I might add that I do not use any medicines or drugs, have not been subjected to any high noises for a long time, nor do I feel sick or have any other explanation for the sudden hearing loss in my left ear.

      Really desperate; I was doing OK, now this. Would appreciate some good advice.
       
    2. Kriszti

      Kriszti Member Benefactor

      Tinnitus Since:
      2016/2017/2019
      Cause of Tinnitus:
      Unknown
      Amoxicillin is not supposed to be ototoxic, most people are fine with it, but with tinnitus you just never know...

      Maybe the operation could be the cause? Did they use drilling, or were your teeth cleaned by ultrasonic device? Both can cause a worsening.
      Was your left side operated on?

      I think right now you can just wait it out, maybe try NAC. Hopefully this is just temporary.
       
      • Agree Agree x 1
    3. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      30/12/13
      Any further exposures to noise ie., headphones or earbuds?

      What exactly was the dental procedure?

      Your TMJ may be involved? Could be post dental inflammation. I had this recently myself, which settled eventually

      Hyperacusis?

      Unlikely Amoxicillin is the cause

      Possible reasons:

      Inflammation: try turmeric, fish oil

      Noise exposure: consider steroids, nicotinamide riboside, NAC, and magnesium

      Stress/ anxiety: passionflower, magnesium

      Viral? I wonder whether your doctor should give you a trial of antivirals such as acyclovir?

      I hope you're ok.

      You'll get through this.
       
      • Helpful Helpful x 1
    4. Juan

      Juan Member

      Tinnitus Since:
      08/2014
      Cause of Tinnitus:
      Several causes
      That's just negligible. Almost no hearing loss at all. For instance, if you were to be assessed for disability, with a point system, you would score virtually nothing with that hearing, it is considered nowadays just like normal hearing.

      On top of that, testing yourself with an app is just useless, for obvious reasons: it wont be calibrated properly.
       
    5. AUTHOR
      AUTHOR
      Ento
      Wishful

      Ento Member Benefactor

      Location:
      Northern Europe
      Tinnitus Since:
      01/2018
      Cause of Tinnitus:
      Acoustic trauma? Stress? Both?

      Thanks for the info and support. The dental work was a tooth inplant, on the right upper side. Major work however did not involve any loud drilling. No inflamation as far as I am aware of.

      Wondered if it could be Corona, however I have no symptoms.

      TMJ; yes could be the reason for increased T, however unlikely to cause the sudden 10.5k->9.5k hearing loss. That's what worries me.
       
    6. AUTHOR
      AUTHOR
      Ento
      Wishful

      Ento Member Benefactor

      Location:
      Northern Europe
      Tinnitus Since:
      01/2018
      Cause of Tinnitus:
      Acoustic trauma? Stress? Both?
      Yes my hearing loss is negligible, however what worries me is the acute decrease in hearing by 1khz in the left ear. App may be inaccurate to measure exact frequency, however should be accurate enough to show difference between left and right. I have tested with several other frequency tools, and can hear the exact moment my left ear stops hearing however the right continues on for 1khz longer up the range. Before they were equal. In the right I can hear cricket sounds I have recorded, but I no longer hear them in my left. Something has happened. The crickets I recorded make noise at 10.5khz.

      I have booked a hearing test this week.
       

Share This Page

Loading...